Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have a boil inside nostril, teary eye and bumps on ear. Could it be herpes?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I think I have a boil inside and on my right nostril. It's really swollen and the pain is just throbbing enough that I get teary eyed occassionally. It started three weeks ago when I noticed a "bump" on my right ear, just under the Triangular fossa. I guess I scratched it during my sleep and it ended up getting infected (pus and blood, some crystallization). This part of the ear fortunately healed on its own but now, my nose has been like this for the past four (4) days. I also noticed a similar "bump" on my right ear's Accoustic meatus now. I saw a doctor last night and he explained that I could possibly have herpes due to job stress (law enforcement). He also prescribed Acyclovir (anti-viral?) and was wondering if the meds will help get rid of the boils? He also told me not to go to work for the next four (4) days. So my question is, do I need to see another doctor for anti-bacterial medication (e.g. topical creams)? And what can I do as far as home remedies are concerned? Thank you in advance.
Posted Mon, 19 Nov 2012 in Infections
Answered by Dr. Das Arindam 2 hours later

Firstly, the symptoms you told indicates a blister like lesion over the nostril and external accoustic meatus.
It is seen in either local bacterial infection ( like boil) or herpes like viral infection or other skin disease
For coming to any conclusion, you have to be clinically examined thoroughly for any other signs of herpes. But the symptoms are more indicative of herpes infection.

You can see another doctor for a thorough examination, and confirmation of this condition.

Treatment of this condition consist of
1. Rest.
2. Acyclovir group of drugs as antiviral agents.
3. Antibiotics like azithromycin group of medicines for prevention of secondary bacterial infection.
4. For pain, you can take nonsteroidal anti inflammatory drugs.
5. The area should be kept clean.
6. If indicated some local antimicrobial agents are also considered.
7. In case of complication like neural pain, steroids are considered as drug of choice.
8. Diet should be nutritious and must contain some fresh fruits.

Home remedies are not of much help in this condition. You should take the drugs I mentioned above. Because using any other thing except medicines may lead to post herpetic neuralgia which a painful condition.

Hope this information suffices. Let me know, if you have any more questions.

Above answer was peer-reviewed by
Follow-up: Have a boil inside nostril, teary eye and bumps on ear. Could it be herpes? 4 hours later
Thank you very much, Dr. Arindam. I'll continue taking Acyclovir then. Since I plan to only take two out of the four days of rest, should I worry about this condition being contagious? Although, it's embarrassing enough on its own being on my nose.
Answered by Dr. Das Arindam 3 hours later

Thank you for writing back.
This disease is contagious. Body fluid, direct contact , all are predisposing factors for transmission.

If you have your answers, then close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor